Cannabis-Related Diffuse Alveolar Hemorrhage in a 16-Year-Old Patient: A Case Report.
Bucchino Laura,Monzani Alice,Fracon Sara,Genoni Giulia,Cena Tiziana,Bellone Simonetta
Frontiers in pediatrics
Diffuse alveolar hemorrhage (DAH) is a clinical condition characterized by the rapid onset of dyspnea, hemoptysis and acute respiratory failure (ARF). It is commonly caused by autoimmune systemic vasculitis, pulmonary infections, drugs and tumors. Here, we report a case of DAH caused by frequent cannabis smoking. A 16-year old boy presented with hemoptysis, dyspnea and ARF soon after laparoscopic surgery for varicocele in general anesthesia. The suspected diagnosis of DAH emerged from the initial chest radiography, and it was then confirmed by CT scan findings and the bronchoalveolar lavage. His general conditions completely recovered after only 24 h of oxygen supplementation and after intravenous corticosteroid and antibiotic therapy. This is the first pediatric case of DAH related to smoking marijuana, even though the inhalational anesthetic agent sevoflurane might have also been involved in this pathogenesis. Other possible causes of DAH have been considered. Negative-pressure pulmonary edema could be ruled out because no clinical evidence of upper airway obstruction was observed during general anesthesia and throughout the surgery. In addition, a possible causative role of cannabis additives/contaminants could not be excluded. Given the high prevalence of cannabis smoking in young people and that DAH can be a complication in cannabis smokers, a careful history and high index of suspicion are recommended as part of the pre-operative assessment before these patients are proceeded to receive general anesthesia.
Manifestations of hemoptysis. How to manage minor, moderate, and massive bleeding.
Johnson John L
Hemoptysis is a frightening symptom for patients and often is a manifestation of significant underlying disease. The chest radiograph, history and examination findings, comorbid illnesses, and demographic factors guide evaluation of patients with minor hemoptysis. Massive hemoptysis occurs in less than 5% of patients with hemoptysis and is almost always due to serious pulmonary or systemic illness. Massive hemoptysis is a life-threatening event that requires ICU admission and urgent bronchoscopic evaluation for lateralization or localization of the bleeding site. Management should be individualized and requires prompt consultation with appropriate cardiothoracic surgery, pulmonary medicine, anesthesia, and interventional radiology staff. The availability of endobronchial techniques and bronchial arterial embolization has enhanced our ability to control massive bleeding short-term and decreased the need for emergency surgical treatment. Massive hemoptysis may recur without warning. Prompt workup and treatment are required for all patients.
Bilateral concurrent massive hemoptysis successfully controlled with double endobronchial tamponade. A case report.
Giannoni S,Buti G,Allori O,Conti D,Ferri L
Massive hemoptysis is a potentially lethal situation for which emergency diagnosis and treatment are necessary. Endobronchial tamponade is widely used as a method for conservative management of massive hemoptysis by occluding the bleeding bronchus with a balloon catheter. Some balloon catheters can be introduced through the inner channel of a flexible bronchoscope. The main challenge in performing this procedure is how to remove the bronchoscope without displacing the catheter. Another technique is to place a catheter next to the fiberoptic bronchoscope and then advance the catheter to the hemorrhaging bronchial division. An advantage of this ''parallel technique'' is that the working channel is available for suction, lavage and for a biopsy forceps, that can be used to facilitate the positioning of the catheter. We used this technique to perform bilateral endobronchial tamponade with two 5 Fr Swan-Ganz catheters. This case shows that bilateral concurrent massive hemoptysis can be successfully controlled with the placement of more than one balloon catheter. This is a rare event and in the literature we found only one reference. The procedure was relatively easy to perform and well tolerated by the patient. In our opinion, this technique should be considered as a viable option in the treatment of massive hemoptysis especially in hospitals or patients where other treatments are impossible or contraindicated.
Clinical Features of Patients with Diffuse Alveolar Hemorrhage due to Negative-Pressure Pulmonary Edema.
Contou Damien,Voiriot Guillaume,Djibré Michel,Labbé Vincent,Fartoukh Muriel,Parrot Antoine
PURPOSE:Diffuse alveolar hemorrhage (DAH) with negative-pressure pulmonary edema (NPPE) is an uncommon yet life-threatening condition. We aimed at describing the circumstances, clinical, radiological, and bronchoscopic features, as well as the outcome of patients with NPPE-related DAH. METHODS:We performed a retrospective, observational cohort study, using data prospectively collected over 35 years in an intensive care unit (ICU). RESULTS:Of the 149 patients admitted for DAH, we identified 18 NPPE episodes in 15 patients, one admitted four times for recurrent NPPE-related DAH. The patients were primarily young, male, and athletic. The NPPE setting was postoperative (n = 12/18, 67%) or following generalized tonic-clonic seizures (n = 6/18, 33%). Hemoptysis was almost constant (n = 17/18, 94%), yet rarely massive (>200 cc, n = 1/18, 6%), with anemia observed in 10 (56%) episodes. The DAH triad (hemoptysis, anemia, and pulmonary infiltrates) was observed in 50% of episodes (n = 9/18), and acute respiratory failure in 94% (n = 17/18). Chest computed tomography revealed diffuse bilateral ground glass opacities (n = 10/10, 100%), while bronchoscopy detected bilateral hemorrhage (n = 12/12, 100%) and macroscopically bloody bronchoalveolar lavage, with siderophage absence in most (n = 7/8, 88%), indicating acute DAH. While one episode proved fatal, the other 17 recovered rapidly, with a mean ICU stay lasting 4.6 (2-15) days. Typically, the evolution was rapidly favorable under supportive care. CONCLUSION:NPPE-related DAH is a rare life-threatening condition occurring primarily after tonic-clonic generalized seizure or generalized anesthesia. Clinical circumstances are a key to its diagnosis. Early diagnosis and recognition likely allow for successful management of this potentially serious complication, whereas ictal-DAH appears ominous in epileptic patients.